Format

Send to

Choose Destination
See comment in PubMed Commons below
Eur Neuropsychopharmacol. 1997 Aug;7(3):207-12.

Tricyclic antidepressant-induced extrapyramidal side effects.

Author information

  • 1Service de Psychiatrie et de Psychologie Médicale, Centre Hospitalo-Universitaire, Besançon, France.

Abstract

Two cases of tricyclic antidepressant-related extrapyramidal side effects are reported and, the authors review the literature describing these effects. Despite clear case reports, these side effects are not well known. Given the wide prescription of tricyclic antidepressants (TCA) and the low number of case reports, the prevalence of these side effects is indeed low, but clinical implications exist. The extrapyramidal symptoms induced by TCA alone are acute or tardive dyskinesia, akathisia, myoclonus, rabbit syndrome and dystonia. These symptoms seem to be non age-related, but often dose-related, and were responders to antiparkinsonian agents or propranolol. The factors that predispose an individual to the development of these side effects are not completely understood. Some risk factors such as prior exposure to neuroleptics and/or lithium or estrogens could facilitate the development of these side effects. In some cases, they can disappear even though the same dose of TCA is continued, and they do not seem to be a drug class reaction. The susceptibility of each individual patient to the development of these disorders may be limited to only one or a few of these agents.

PMID:
9213080
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center